loading page

Incidence of co-trimoxazole-induced hyperkalemia in a tertiary hospital in Qatar
  • +3
  • Rana Al-Adawi,
  • Zainab Albu-Mahmood ,
  • Ahmed Awaisu,
  • Mohamed Abdelgelil ,
  • Hani AbdelAziz,
  • Derek Stewart
Rana Al-Adawi
Hamad Medical Corporation
Author Profile
Zainab Albu-Mahmood
Hamad Medical Corporation
Author Profile
Ahmed Awaisu
Qatar University
Author Profile
Mohamed Abdelgelil
Hamad Medical Corporation
Author Profile
Hani AbdelAziz
Hamad Medical Corporation
Author Profile
Derek Stewart
Qatar University
Author Profile

Abstract

Abstract Background: Co-trimoxazole is a broad-spectrum antibiotic associated with hyperkalemia, particularly in those with additional risk factors. Objectives: To determine the incidence of hyperkalemia and its risk factors in patients receiving co-trimoxazole. Methods: A retrospective observational study involving all patients who received co-trimoxazole between 1 January 2012 and 1 January 2013. Subjects were identified through a list generated from a computerized pharmacy system. The patients’ demographic and clinical characteristics were retrieved from electronic medical records. Data were analyzed using univariate and multivariate logistic regression. Results: One hundred sixty-one patients fulfilled the eligibility criteria. Of these, 46 (28.6%) experienced hyperkalemia. Around 35 (76.1%) of the patients who experienced hyperkalemia received co-administered medications that might induce hyperkalemia. The co-administration of co-trimoxazole with other medications that may induce hyperkalemia was found to be associated with higher incidence of hyperkalemia when compared to co-trimoxazole administration alone [adjusted OR 3.2, 95% CI (1.4-7.3), p=0.005]. Additionally, age > 60 years was associated with an increased risk of hyperkalemia when compared to younger age group 18-39 years [adjusted OR 6.5, 95% CI (2.1-19.7); p=0.001]. Conclusion: Caution should be exercised in older patients and those receiving co-trimoxazole in combination with other medications, such as immunosuppressants and β-blockers that might contribute to hyperkalemia development. Keywords: Co-trimoxazole, co-administration, hyperkalemia, risk factors, adverse drug reaction